Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 367, NWS Memphis, TN

July 26, 20099 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 26, 2009, 6:52 AM CDT for 9 counties in Mississippi. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2009, 6:52 AM CDT (11:52 UTC)
Expired
Jul 26, 2009, 7:45 AM CDT
In force
53 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties DeSoto County, MS, Lafayette County, MS, Marshall County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tunica County, MS, Union County, MS

The radar

The Memphis radar (KNQA), 103 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3763 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 261152
SVRMEG
MSC033-071-093-107-119-135-137-143-145-261245-
/O.NEW.KMEG.SV.W.0367.090726T1152Z-090726T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
652 AM CDT SUN JUL 26 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  TATE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 745 AM CDT

* AT 652 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM COLDWATER TO TUNICA...OR ALONG A LINE
  EXTENDING FROM 7 MILES NORTHWEST OF SENATOBIA TO 14 MILES EAST OF
  ST FRANCIS NATIONAL PARK...AND MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALL
  DOXEY STATE PARK...JOHN W KYLE STATE PARK...HOLLY SPRINGS NATIONAL
  FOREST...OXFORD AND BATESVILLE. THIS WARNING ALSO INCLUDES
  BEAVERDAM LAKE AND SARDIS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3403 9032 3438 9040 3443 9040 3444 9041
      3472 9048 3480 8974 3469 8944 3441 8917
TIME...MOT...LOC 1152Z 321DEG 23KT 3470 9002 3464 9037

$$
1 follow-up statement
000 
WWUS54 KMEG 261241
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
741 AM CDT SUN JUL 26 2009

MSC033-071-093-107-119-135-137-143-145-261252-
/O.EXP.KMEG.SV.W.0367.000000T0000Z-090726T1245Z/
DESOTO MS-MARSHALL MS-TUNICA MS-TATE MS-UNION MS-LAFAYETTE MS-
PANOLA MS-QUITMAN MS-TALLAHATCHIE MS-
741 AM CDT SUN JUL 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TALLAHATCHIE...
QUITMAN...PANOLA...NORTHERN LAFAYETTE...SOUTHWESTERN UNION...TATE...
SOUTHERN TUNICA...SOUTHWESTERN MARSHALL AND SOUTHEASTERN DESOTO
COUNTIES WILL EXPIRE AT 745 AM CDT...

AT 742 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3403 9032 3438 9040 3443 9040 3444 9041
      3472 9048 3480 8974 3469 8944 3441 8917
TIME...MOT...LOC 1242Z 321DEG 23KT 3445 8978 3439 9012

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:58 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 26, 2:58 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
258 AM CDT SUN JUL 26 2009

.DISCUSSION...
ACTIVE WEATHER OVER NORTHERN PORTIONS OF THE MIDSOUTH EARLY THIS
MORNING. GOES WATER VAPOR IMAGERY SHOWED A STREAMWISE SHORTWAVE
EMBEDDED IN NORTHWEST FLOW DIVING SOUTHEAST THROUGH MO. THE UPPER
FLOW BECOME STRONGLY DIFFLUENT DOWNSTREAM ACROSS THE MIDSOUTH.
STORMS ERUPTED AROUND 05Z OVER NORTHEAST AR IN THE NOSE OF IN
INSTABILITY AXIS EXTENDING UP THE AR DELTA. LOWER TO MID 70S
SURFACE DEWPOINTS PREVAILED IN THIS REGION. ELEVATED INSTABILITY
WAS LIKELY IN EXCESS OF 2500 J/KG... PER SPC MESOANALYSIS.

FOR THE REMAINDER OF THE DAY...EXPECT A COLD FRONT OVER SOUTHERN
MO TO GRADUALLY SETTLE INTO THE MIDSOUTH THROUGH THE AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OUT AHEAD OF FRONT...
ALONG AN ELEVATED PREFRONTAL TROF. BY MID EVENING...EXPECT POST
SHORTWAVE SUBSIDENCE AND SLIGHTLY DRIER LOW LEVEL AIR TO LIMIT
RAIN CHANCES NORTH OF INTERSTATE 40.

MONDAY SHOULD SEE LOW LEVEL RETURN FLOW GRADUALLY STRENGTHEN
OVERTAKING WHAT/S LEFT OF THE STALLED FRONT. EXPECT MONDAY/S
CONVECTION TO BE RELATIVELY UNORGANIZED...GIVEN THE LACK OF ANY
SIGNIFICANT FORCING.

UPPER LEVEL FLOW BECOMES WEST/SOUTHWESTERLY ACROSS THE LOWER MS
RIVER VALLEY TUESDAY INTO WEDNESDAY. A SERIES OF EJECTING SHORTWAVES
WILL TAP INTO DEEP MOISTURE OVER THE MIDSOUTH WEDNESDAY AND THURSDAY.
EXPECT A SIGNIFICANT AMOUNT OF CLOUDS EACH DAY... WHICH WILL
LIKELY LIMIT LOW LEVEL INSTABILITY. WILL CONTINUE WITH 40 TO 50
POPS IN THE MIDWEEK PERIODS.

UPPER HEIGHTS WILL LIKELY BUILD LATE IN THE WEEK...BUT THE MIDSOUTH
SHOULD STILL REMAIN NEAR THE PERIPHERY OF FASTER NORTHWESTERLY FLOW.
CONVECTIVE INHIBITION WILL REMAIN LIMITED...WITH SURFACE DEWPOINTS
IN THE LOWER 70S...TEMPS NEAR 90...AND THE LIKELY PASSAGE OF
SHORTWAVES ALONG THE PERIPHERY OF THE UPPER RIDGE.

PWB

&&

.AVIATION...
06Z TAF CYCLE

MAINLY VFR CONDITIONS CAN BE EXPECTED THROUGH THE PERIOD. HOWEVER...
LOWER CEILINGS/VISIBILITIES ARE POSSIBLE IN ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF A WEAK COLD FRONT
APPROACHING FROM THE NORTH. THE FRONT IS EXPECTED TO MOVE THROUGH
KJBR AROUND 14Z...THEN STALL NEAR KMEM AND KMKL. CONFIDENCE IN
TIMING SHRA / TSRA IS NOT HIGH ENOUGH TO ALLOW MENTIONING ANYMORE
THAN VCSH / VCTS IN THE TAFS FOR NOW. SW 5-10 KTS WINDS WILL TURN TO
THE WNW-NW WITH FRONTAL PASSAGE.

JCL/KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  90  71  90  73 /  50  20  20  10
MKL  86  66  89  66 /  50  20  20  10
JBR  88  68  89  70 /  20  10  20  10
TUP  88  69  90  69 /  50  30  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 26, 5:40 AM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
540 AM CDT SUN JUL 26 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
540 AM CDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SOUTH OF INTERSTATE
40 TODAY. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREATS. HEAVY RAIN AND LOCALIZED FLASH FLOODING WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF
THIS WEEK. STRONG THUNDERSTORMS WILL BE POSSIBLE...AND A FEW
STORMS MAY REACH SEVERE LIMITS. THERE WILL BE A POTENTIAL FOR
LOCALLY HEAVY RAINFALL...ESPECIALLY DURING THE MIDWEEK PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY...SOUTH OF A WALNUT
RIDGE ARKANSAS TO PARIS TENNESSEE LINE.

PWB

In the hours before

Special weather statement, Jul 26, 1:01 AM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
101 AM CDT SUN JUL 26 2009

ARZ009-MOZ113-115-260645-
CLAY AR-DUNKLIN MO-PEMISCOT MO-
101 AM CDT SUN JUL 26 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  WESTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES EAST OF PIGGOTT AT 101 AM CDT...MOVING
EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY...DUNKLIN AND PEMISCOT COUNTIES...INCLUDING LOCATIONS
NEAR CAMPBELL...HAYTI...KENNETT AND PIGGOTT...SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, Jul 26, 1:41 AM CDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
141 AM CDT SUN JUL 26 2009

ARZ018-026-028-260730-
CRAIGHEAD AR-MISSISSIPPI AR-GREENE AR-
141 AM CDT SUN JUL 26 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER BROOKLAND AT 141 AM CDT...MOVING EAST AT
15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD...GREENE AND MISSISSIPPI COUNTIES...INCLUDING
LOCATIONS NEAR BROOKLAND...LAKE CITY...LEACHVILLE AND MONETTE...
SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Jul 26, 2:24 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
224 AM CDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      CARUTHERSVILLE          36.18N 89.67W
07/26/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            MINOR ROAD FLOODING

&&

RJO
Local storm report, Jul 26, 2:59 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 AM CDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      CARUTHERSVILLE          36.18N 89.67W
07/26/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            MINOR ROAD FLOODING

0255 AM     TSTM WND DMG     2 S CARUTHERSVILLE      36.15N 89.67W
07/26/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            POWER LINES DOWN AND STRUCTURAL DAMAGE TO RESIDENCES.

&&

RJO
Local storm report, Jul 26, 4:01 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
401 AM CDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      CARUTHERSVILLE          36.18N 89.67W
07/26/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            MINOR ROAD FLOODING

0255 AM     TSTM WND DMG     2 S CARUTHERSVILLE      36.15N 89.67W
07/26/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            POWER LINES DOWN AND STRUCTURAL DAMAGE TO RESIDENCES.

0355 AM     HAIL             10 SE DYERSBURG         35.94N 89.25W
07/26/2009  M1.75 INCH       DYER               TN   PUBLIC

            GOLF BALL SIZE HAIL REPORTED NEAR TIGRETT

&&

RJO

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:35 AM CDTFlash Flood WarningMEGDeSoto, Marshall, Tate, Tunica3 hr
Jul 26, 6:04 AM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate, Tunica56 min
Jul 26, 6:06 AM CDTAreal Flood AdvisoryMEGPanola, Quitman, Tunica3 hr
Jul 26, 6:44 AM CDTAreal Flood AdvisoryMEGMarshall2 hr
Jul 26, 6:49 AM CDTFlash Flood WarningMEGPanola, Quitman, Tate3 hr
Jul 26, 6:50 AM CDTSevere Thunderstorm WarningMEGDeSoto40 min
Jul 26, 7:03 AM CDTFlash Flood WarningMEGLafayette, Marshall93 min
Jul 26, 7:47 AM CDTFlash Flood WarningMEGPanola, Quitman, Tallahatchie, Yalobusha118 min
Jul 26, 8:41 AM CDTSevere Thunderstorm WarningMEGCoahoma, Tallahatchie49 min
Jul 26, 8:50 AM CDTSevere Thunderstorm WarningMEGTallahatchie25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.